March  2021, 14(3): 919-933. doi: 10.3934/dcdss.2020228

Spatio-temporal coexistence in the cross-diffusion competition system

1. 

Faculty of Engineering, University of Miyazaki, 1-1 Gakuen Kibanadainishi Miyazaki, 889-2192, Japan

2. 

Graduate School of Science and Technology, Meiji University, Kanagawa 214-8571, Japan

* Corresponding author: Shunsuke Kobayashi

Received  January 2019 Revised  September 2019 Published  December 2019

We study a two component cross-diffusion competition system which describes the population dynamics between two biological species. Since the cross-diffusion competition system possesses the so-called population pressure effects, a variety of solution behaviors can be exhibited compared with the classical diffusion competition system. In particular, we discuss on the existence of spatially non-constant time periodic solutions. Applying the center manifold theory and the standard normal form theory, the cross-diffusion competition system is reduced to a two dimensional dynamical system around a doubly degenerate point. As a result, we show the existence of stable time periodic solutions in the system. This means spatio-temporal coexistence between two biological species.

Citation: Hirofumi Izuhara, Shunsuke Kobayashi. Spatio-temporal coexistence in the cross-diffusion competition system. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 919-933. doi: 10.3934/dcdss.2020228
References:
[1]

D. ArmbrusterJ. Guckenheimer and P. Holmes, Heteroclinic cycles and modulated travelling waves in systems with O(2) symmetry, Physica D, 29 (1988), 257-282.  doi: 10.1016/0167-2789(88)90032-2.  Google Scholar

[2]

D. ArmbrusterJ. Guckenheimer and P. Holmes, Kuramoto-Sivashinsky dynamics on the center-unstable manifold, SIAM J. Appl. Math., 49 (1988), 676-691.  doi: 10.1137/0149039.  Google Scholar

[3]

J. Carr, Application of Centre Manifold Theory, Applied Mathematical Sciences, 35. Springer-Verlag, New York-Berlin, 1981.  Google Scholar

[4]

L. Chen and A. Jüngel, Analysis of a multidimensional parabolic population model with strong cross-diffusion, SIAM J. Math. Anal., 36 (2004), 301-322.  doi: 10.1137/S0036141003427798.  Google Scholar

[5]

Y. S. ChoiR. Lui and Y. Yamada, Existence of global solutions for the Shigesada-Kawasaki-Teramoto model with strongly coupled cross-diffusion, Discrete Contin. Dyn. Syst., 10 (2004), 719-730.  doi: 10.3934/dcds.2004.10.719.  Google Scholar

[6]

F. Conforto and L. Desvillettes, Rigorous passage to the limit in a system of reaction-diffusion equations towards a system including cross diffusion, Commun. Math. Sci., 12 (2014), 457-472.  doi: 10.4310/CMS.2014.v12.n3.a3.  Google Scholar

[7]

L. Desvillettes and A. Trescases, New results for triangular reaction cross diffusion system, J. Math. Anal. Appl., 430 (2015), 32-59.  doi: 10.1016/j.jmaa.2015.03.078.  Google Scholar

[8]

E. J. Doedel, B. E. Oldman, A. R. Champneys, F. Dercole, T. Fairgrieve, Y. Kuznetsov, R. Paffenroth, B. Sandstede, X. Wang and C. Zhang, AUTO-07p: Continuation and Bifurcation Software for Ordinary Differential Equations., Google Scholar

[9]

H. FujiiM. Mimura and Y. Nishiura, A picture of the global bifurcation diagram in ecological interacting and diffusing systems, Physica D, 5 (1982), 1-42.  doi: 10.1016/0167-2789(82)90048-3.  Google Scholar

[10]

M. Haragus and G. Iooss, Local Bifurcations, Center Manifolds, and Normal Forms in Infinite-Dimentional Dynamics Systems, Springer-Verlag London, Ltd., London; EDP Sciences, Les Ulis, 2011. doi: 10.1007/978-0-85729-112-7.  Google Scholar

[11]

M. W. Hirsch, Differential equations and convergence almost everywhere in strongly monotone semiflow, Nonlinear Partial Differential Equations (Durham, N.H., 1982), Contemp. Math., Amer. Math. Soc., Providence, 17 (1983), 267-285.   Google Scholar

[12]

M. IidaM. Mimura and H. Ninomiya, Diffusion, cross-diffusion and competitive interaction, J. Math. Biol., 53 (2006), 617-641.  doi: 10.1007/s00285-006-0013-2.  Google Scholar

[13]

H. Izuhara and M. Mimura, Reaction-diffusion system approximation to the cross-diffusion competition system, Hiroshima Math. J., 38 (2008), 315-347.  doi: 10.32917/hmj/1220619462.  Google Scholar

[14]

Y. Kan-on, Stability of singularly perturbed solutions to nonlinear diffusion systems arising in population dynamics, Hiroshima Math. J., 23 (1993), 509-536.  doi: 10.32917/hmj/1206392779.  Google Scholar

[15]

K. Kishimoto and H. F. Weinberger, The spatial homogeneity of stable equilibria of some reaction-diffusion systems on convex domains, J. Differential equations, 58 (1985), 15-21.  doi: 10.1016/0022-0396(85)90020-8.  Google Scholar

[16]

Y. Kuramoto and T. Tsuzuki, Persistent propagation of concentration waves in dissipative media far from thermal equilibrium, Prog. Theor. Phys., 55 (1976), 356-369.  doi: 10.1143/PTP.55.356.  Google Scholar

[17]

K. Kuto and Y. Yamada, Positive solutions for Lotka-Volterra competition systems with large cross-diffusion, Appl. Anal., 89 (2010), 1037-1066.  doi: 10.1080/00036811003627534.  Google Scholar

[18]

Yu. A. Kuznetsov, Elements of Applied Bifurcation Theory, Third edition. Applied Mathematical Sciences, 112. Springer-Verlag, New York, 2004. doi: 10.1007/978-1-4757-3978-7.  Google Scholar

[19]

Y. Lou and W.-M. Ni, Diffusion, self-diffusion and cross-diffusion, J. Differential Equations, 131 (1996), 79-131.  doi: 10.1006/jdeq.1996.0157.  Google Scholar

[20]

Y. Lou and W.-M. Ni, Diffusion vs cross-diffusion: An elliptic approach, J. Differential Equations, 154 (1999) 157–190. doi: 10.1006/jdeq.1998.3559.  Google Scholar

[21]

Y. LouW.-M. Ni and Y. P. Wu, On the global existence of a cross-diffusion system, Discrete Contin. Dyn. Syst., 4 (1998), 193-203.  doi: 10.3934/dcds.1998.4.193.  Google Scholar

[22]

Y. LouW.-M. Ni and S. Yotsutani, Pattern formation in a cross-diffusion system, Discrete Contin. Dyn. Syst., 35 (2015), 1589-1607.  doi: 10.3934/dcds.2015.35.1589.  Google Scholar

[23]

Y. Low and M. Winkler, Global existence and uniform boundedness of smooth solutions to a cross-diffusion system with equal diffusion rates, Comm. Partial Differential Equations, 40 (2015), 1905-1941.  doi: 10.1080/03605302.2015.1052882.  Google Scholar

[24]

H. Matano and M. Mimura, Pattern formation in competition-diffusion systems in nonconvex domains, Publ. Res. Inst. Math. Sci., 19 (1983), 1049-1079.  doi: 10.2977/prims/1195182020.  Google Scholar

[25]

M. Mimura and K. Kawasaki, Spatial segregation in competitive interaction-diffusion equations, J. Math. Biol., 9 (1980), 49-64.  doi: 10.1007/BF00276035.  Google Scholar

[26]

M. MimuraY. NishiuraA. Tesei and T. Tsujikawa, Coexistence problem for two competing species models with density-dependent diffusion, Hiroshima Math. J., 14 (1984), 425-449.  doi: 10.32917/hmj/1206133048.  Google Scholar

[27]

W.-M. NiY. P. Wu and Q. Xu, The existence and stability of nontrivial steady states for S-K-T competition model with cross diffusion, Discrete Contin. Dyn. Syst., 34 (2014), 5271-5298.  doi: 10.3934/dcds.2014.34.5271.  Google Scholar

[28]

N. ShigesadaK. Kawasaki and E. Teramoto, Spatial segregation of interacting species, J. Theoret. Biol., 79 (1979), 83-99.  doi: 10.1016/0022-5193(79)90258-3.  Google Scholar

[29]

Y. P. Wu, The instability of spiky steady states for a competing species model with cross diffusion, J. Differential Equations, 213 (2005), 289-340.  doi: 10.1016/j.jde.2004.08.015.  Google Scholar

[30]

A. Yagi, Abstract Parabolic Evolution Equations and Their Applications, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2010. doi: 10.1007/978-3-642-04631-5.  Google Scholar

show all references

References:
[1]

D. ArmbrusterJ. Guckenheimer and P. Holmes, Heteroclinic cycles and modulated travelling waves in systems with O(2) symmetry, Physica D, 29 (1988), 257-282.  doi: 10.1016/0167-2789(88)90032-2.  Google Scholar

[2]

D. ArmbrusterJ. Guckenheimer and P. Holmes, Kuramoto-Sivashinsky dynamics on the center-unstable manifold, SIAM J. Appl. Math., 49 (1988), 676-691.  doi: 10.1137/0149039.  Google Scholar

[3]

J. Carr, Application of Centre Manifold Theory, Applied Mathematical Sciences, 35. Springer-Verlag, New York-Berlin, 1981.  Google Scholar

[4]

L. Chen and A. Jüngel, Analysis of a multidimensional parabolic population model with strong cross-diffusion, SIAM J. Math. Anal., 36 (2004), 301-322.  doi: 10.1137/S0036141003427798.  Google Scholar

[5]

Y. S. ChoiR. Lui and Y. Yamada, Existence of global solutions for the Shigesada-Kawasaki-Teramoto model with strongly coupled cross-diffusion, Discrete Contin. Dyn. Syst., 10 (2004), 719-730.  doi: 10.3934/dcds.2004.10.719.  Google Scholar

[6]

F. Conforto and L. Desvillettes, Rigorous passage to the limit in a system of reaction-diffusion equations towards a system including cross diffusion, Commun. Math. Sci., 12 (2014), 457-472.  doi: 10.4310/CMS.2014.v12.n3.a3.  Google Scholar

[7]

L. Desvillettes and A. Trescases, New results for triangular reaction cross diffusion system, J. Math. Anal. Appl., 430 (2015), 32-59.  doi: 10.1016/j.jmaa.2015.03.078.  Google Scholar

[8]

E. J. Doedel, B. E. Oldman, A. R. Champneys, F. Dercole, T. Fairgrieve, Y. Kuznetsov, R. Paffenroth, B. Sandstede, X. Wang and C. Zhang, AUTO-07p: Continuation and Bifurcation Software for Ordinary Differential Equations., Google Scholar

[9]

H. FujiiM. Mimura and Y. Nishiura, A picture of the global bifurcation diagram in ecological interacting and diffusing systems, Physica D, 5 (1982), 1-42.  doi: 10.1016/0167-2789(82)90048-3.  Google Scholar

[10]

M. Haragus and G. Iooss, Local Bifurcations, Center Manifolds, and Normal Forms in Infinite-Dimentional Dynamics Systems, Springer-Verlag London, Ltd., London; EDP Sciences, Les Ulis, 2011. doi: 10.1007/978-0-85729-112-7.  Google Scholar

[11]

M. W. Hirsch, Differential equations and convergence almost everywhere in strongly monotone semiflow, Nonlinear Partial Differential Equations (Durham, N.H., 1982), Contemp. Math., Amer. Math. Soc., Providence, 17 (1983), 267-285.   Google Scholar

[12]

M. IidaM. Mimura and H. Ninomiya, Diffusion, cross-diffusion and competitive interaction, J. Math. Biol., 53 (2006), 617-641.  doi: 10.1007/s00285-006-0013-2.  Google Scholar

[13]

H. Izuhara and M. Mimura, Reaction-diffusion system approximation to the cross-diffusion competition system, Hiroshima Math. J., 38 (2008), 315-347.  doi: 10.32917/hmj/1220619462.  Google Scholar

[14]

Y. Kan-on, Stability of singularly perturbed solutions to nonlinear diffusion systems arising in population dynamics, Hiroshima Math. J., 23 (1993), 509-536.  doi: 10.32917/hmj/1206392779.  Google Scholar

[15]

K. Kishimoto and H. F. Weinberger, The spatial homogeneity of stable equilibria of some reaction-diffusion systems on convex domains, J. Differential equations, 58 (1985), 15-21.  doi: 10.1016/0022-0396(85)90020-8.  Google Scholar

[16]

Y. Kuramoto and T. Tsuzuki, Persistent propagation of concentration waves in dissipative media far from thermal equilibrium, Prog. Theor. Phys., 55 (1976), 356-369.  doi: 10.1143/PTP.55.356.  Google Scholar

[17]

K. Kuto and Y. Yamada, Positive solutions for Lotka-Volterra competition systems with large cross-diffusion, Appl. Anal., 89 (2010), 1037-1066.  doi: 10.1080/00036811003627534.  Google Scholar

[18]

Yu. A. Kuznetsov, Elements of Applied Bifurcation Theory, Third edition. Applied Mathematical Sciences, 112. Springer-Verlag, New York, 2004. doi: 10.1007/978-1-4757-3978-7.  Google Scholar

[19]

Y. Lou and W.-M. Ni, Diffusion, self-diffusion and cross-diffusion, J. Differential Equations, 131 (1996), 79-131.  doi: 10.1006/jdeq.1996.0157.  Google Scholar

[20]

Y. Lou and W.-M. Ni, Diffusion vs cross-diffusion: An elliptic approach, J. Differential Equations, 154 (1999) 157–190. doi: 10.1006/jdeq.1998.3559.  Google Scholar

[21]

Y. LouW.-M. Ni and Y. P. Wu, On the global existence of a cross-diffusion system, Discrete Contin. Dyn. Syst., 4 (1998), 193-203.  doi: 10.3934/dcds.1998.4.193.  Google Scholar

[22]

Y. LouW.-M. Ni and S. Yotsutani, Pattern formation in a cross-diffusion system, Discrete Contin. Dyn. Syst., 35 (2015), 1589-1607.  doi: 10.3934/dcds.2015.35.1589.  Google Scholar

[23]

Y. Low and M. Winkler, Global existence and uniform boundedness of smooth solutions to a cross-diffusion system with equal diffusion rates, Comm. Partial Differential Equations, 40 (2015), 1905-1941.  doi: 10.1080/03605302.2015.1052882.  Google Scholar

[24]

H. Matano and M. Mimura, Pattern formation in competition-diffusion systems in nonconvex domains, Publ. Res. Inst. Math. Sci., 19 (1983), 1049-1079.  doi: 10.2977/prims/1195182020.  Google Scholar

[25]

M. Mimura and K. Kawasaki, Spatial segregation in competitive interaction-diffusion equations, J. Math. Biol., 9 (1980), 49-64.  doi: 10.1007/BF00276035.  Google Scholar

[26]

M. MimuraY. NishiuraA. Tesei and T. Tsujikawa, Coexistence problem for two competing species models with density-dependent diffusion, Hiroshima Math. J., 14 (1984), 425-449.  doi: 10.32917/hmj/1206133048.  Google Scholar

[27]

W.-M. NiY. P. Wu and Q. Xu, The existence and stability of nontrivial steady states for S-K-T competition model with cross diffusion, Discrete Contin. Dyn. Syst., 34 (2014), 5271-5298.  doi: 10.3934/dcds.2014.34.5271.  Google Scholar

[28]

N. ShigesadaK. Kawasaki and E. Teramoto, Spatial segregation of interacting species, J. Theoret. Biol., 79 (1979), 83-99.  doi: 10.1016/0022-5193(79)90258-3.  Google Scholar

[29]

Y. P. Wu, The instability of spiky steady states for a competing species model with cross diffusion, J. Differential Equations, 213 (2005), 289-340.  doi: 10.1016/j.jde.2004.08.015.  Google Scholar

[30]

A. Yagi, Abstract Parabolic Evolution Equations and Their Applications, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2010. doi: 10.1007/978-3-642-04631-5.  Google Scholar

Figure 1.  Neutral stability curves in $ (d,\gamma) $-plane. The horizontal axis and the vertical axis mean the value $ d $ and the value $ \gamma $, respectively. The parameter values are $ r_1 = 5 $, $ r_2 = 2 $, $ a_1 = 3 $, $ a_2 = 1 $, $ b_1 = 1 $, $ b_2 = 3 $ and $ L = 1 $
Figure 1">Figure 2.  Global bifurcation diagrams for (3) with (4) when the value of $ \gamma $ varies. The horizontal axis and the vertical axis mean the value $ d $ and the boundary value $ u(0) $, respectively. Solid curves and dashed curves mean stable branches and unstable ones, respectively. The marks $ \square $ and $ \blacksquare $ indicate a pitchfork bifurcation point and a Hopf bifurcation point, respectively. The parameter values are the same as the ones in Figure 1
Figure 2 in the neighborhood of the Hopf bifurcation points. The marks $ \bullet $ indicate stable periodic solution branch. The parameter values are the same as the ones in Figure 2. (b) A periodic solution at $ d = 0.01528 $">Figure 3.  (a) Enlarged view of the bifurcation diagram for $ \gamma = 1.7 $ in Figure 2 in the neighborhood of the Hopf bifurcation points. The marks $ \bullet $ indicate stable periodic solution branch. The parameter values are the same as the ones in Figure 2. (b) A periodic solution at $ d = 0.01528 $
[1]

Maxime Breden, Christian Kuehn, Cinzia Soresina. On the influence of cross-diffusion in pattern formation. Journal of Computational Dynamics, 2021  doi: 10.3934/jcd.2021010

[2]

Jing Li, Gui-Quan Sun, Zhen Jin. Interactions of time delay and spatial diffusion induce the periodic oscillation of the vegetation system. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021127

[3]

Dingheng Pi. Periodic orbits for double regularization of piecewise smooth systems with a switching manifold of codimension two. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021080

[4]

Meng-Xue Chang, Bang-Sheng Han, Xiao-Ming Fan. Global dynamics of the solution for a bistable reaction diffusion equation with nonlocal effect. Electronic Research Archive, , () : -. doi: 10.3934/era.2021024

[5]

Zaihong Wang, Jin Li, Tiantian Ma. An erratum note on the paper: Positive periodic solution for Brillouin electron beam focusing system. Discrete & Continuous Dynamical Systems - B, 2013, 18 (7) : 1995-1997. doi: 10.3934/dcdsb.2013.18.1995

[6]

Wei-Jian Bo, Guo Lin, Shigui Ruan. Traveling wave solutions for time periodic reaction-diffusion systems. Discrete & Continuous Dynamical Systems, 2018, 38 (9) : 4329-4351. doi: 10.3934/dcds.2018189

[7]

Beom-Seok Han, Kyeong-Hun Kim, Daehan Park. A weighted Sobolev space theory for the diffusion-wave equations with time-fractional derivatives on $ C^{1} $ domains. Discrete & Continuous Dynamical Systems, 2021, 41 (7) : 3415-3445. doi: 10.3934/dcds.2021002

[8]

Takeshi Saito, Kazuyuki Yagasaki. Chebyshev spectral methods for computing center manifolds. Journal of Computational Dynamics, 2021  doi: 10.3934/jcd.2021008

[9]

M. Phani Sudheer, Ravi S. Nanjundiah, A. S. Vasudeva Murthy. Revisiting the slow manifold of the Lorenz-Krishnamurthy quintet. Discrete & Continuous Dynamical Systems - B, 2006, 6 (6) : 1403-1416. doi: 10.3934/dcdsb.2006.6.1403

[10]

Enkhbat Rentsen, N. Tungalag, J. Enkhbayar, O. Battogtokh, L. Enkhtuvshin. Application of survival theory in Mining industry. Numerical Algebra, Control & Optimization, 2021, 11 (3) : 443-448. doi: 10.3934/naco.2020036

[11]

Yu Jin, Xiao-Qiang Zhao. The spatial dynamics of a Zebra mussel model in river environments. Discrete & Continuous Dynamical Systems - B, 2021, 26 (4) : 1991-2010. doi: 10.3934/dcdsb.2020362

[12]

Julian Tugaut. Captivity of the solution to the granular media equation. Kinetic & Related Models, 2021, 14 (2) : 199-209. doi: 10.3934/krm.2021002

[13]

Guillaume Bal, Wenjia Jing. Homogenization and corrector theory for linear transport in random media. Discrete & Continuous Dynamical Systems, 2010, 28 (4) : 1311-1343. doi: 10.3934/dcds.2010.28.1311

[14]

Felix Finster, Jürg Fröhlich, Marco Oppio, Claudio F. Paganini. Causal fermion systems and the ETH approach to quantum theory. Discrete & Continuous Dynamical Systems - S, 2021, 14 (5) : 1717-1746. doi: 10.3934/dcdss.2020451

[15]

Fioralba Cakoni, Shixu Meng, Jingni Xiao. A note on transmission eigenvalues in electromagnetic scattering theory. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2021025

[16]

Yohei Yamazaki. Center stable manifolds around line solitary waves of the Zakharov–Kuznetsov equation with critical speed. Discrete & Continuous Dynamical Systems, 2021, 41 (8) : 3579-3614. doi: 10.3934/dcds.2021008

[17]

Shanshan Chen, Junping Shi, Guohong Zhang. Spatial pattern formation in activator-inhibitor models with nonlocal dispersal. Discrete & Continuous Dynamical Systems - B, 2021, 26 (4) : 1843-1866. doi: 10.3934/dcdsb.2020042

[18]

Paul Deuring. Spatial asymptotics of mild solutions to the time-dependent Oseen system. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021044

[19]

Marian Gidea, Rafael de la Llave, Tere M. Seara. A general mechanism of instability in Hamiltonian systems: Skipping along a normally hyperbolic invariant manifold. Discrete & Continuous Dynamical Systems, 2020, 40 (12) : 6795-6813. doi: 10.3934/dcds.2020166

[20]

Anderson L. A. de Araujo, Marcelo Montenegro. Existence of solution and asymptotic behavior for a class of parabolic equations. Communications on Pure & Applied Analysis, 2021, 20 (3) : 1213-1227. doi: 10.3934/cpaa.2021017

2019 Impact Factor: 1.233

Metrics

  • PDF downloads (142)
  • HTML views (459)
  • Cited by (1)

Other articles
by authors

[Back to Top]